Utah, 2020Heavy Snow in Utah, January 1 to 2, 2020
January 1 to 2, 2020 · NWS SLC · 2 events in 2 counties and zones
A winter storm system brought heavy snow to the northern Utah mountains.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm system brought heavy snow to the northern Utah mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Dec 31, 10:03 PM MST, 6 hours 57 minutes earlier.
Area forecast discussion, Dec 31, 10:03 PM MST, 6 hours 57 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1003 PM MST Tue Dec 31 2019
.SYNOPSIS...A potent winter storm system will move in New Years
Day through early Thursday. High pressure aloft will return late
in the week.
&&
.DISCUSSION...Evening water vapor imagery shows a Pacific jet
punching into the PacNW states this evening with Utah remaining
under an anticyclonic north to northwesterly flow aloft. An
atmospheric river is associated with the upper jet, with PWATs over
1.3 inches impinging on the PacNW coast. Northern Utah is currently
under a stratus deck that is between 9-12kft MSL. These clouds will
continue to gradually lower over the next few hours.
Onset of precipitation across far northern Utah is expected near
midnight as 700mb warm advection strengthens. Despite slight warming
aloft the next few hours, the saturated column looks to remain cold
enough to maintain all snow as the likely precipitation type.
Moderate to heavy snow can be expected across far northern Utah
owing to moisture availability and due to this area typically being
favored in the warm advection pattern, although snow may be of the
denser variety initially.
A transition to 700mb cold advection will take place by late morning
across the far north and by midafternoon across the south.
Precipitation will quickly spread south in conjunction with this
cold advection, and may become heavy at times near the boundary. A
reinforcing shot of colder air will arrive later in the day as the
pattern amplifies with a shortwave trough carves south through Utah.
This will bring another period of heavier snow to northern Utah
during the mid/late afternoon and across the central and south
during the evening hours. After that snow will become increasingly
orographic in nature overnight and into Thursday.
All in all, it should be a fairly decent snow event, with
accumulating snow across northern and western Utah and southwest
Wyoming. Some areas, especially the northern Utah mountains and
areas along the I-15 and I-84 corridors are expected to see
significant amounts. Winter Storm Warning and Winter Weather
Advisories are in effect.
&&
.AVIATION...Lowering CIGS are expected through the night at the SLC
terminal. VFR conditions are expected through much of the night, but
deteriorate to MVFR after 10-11z and IFR/LIFR after 14-15z with the
onset of snow. South winds are expected to continue through the
night.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Winter Storm Warning from 5 AM Wednesday to 11 AM MST Thursday
for UTZ007>010.
Winter Storm Warning from 5 AM to 11 PM MST Wednesday for
UTZ001>003-005-006.
Winter Weather Advisory from 5 AM to 11 PM MST Wednesday for
UTZ004-015-016-518.
Winter Weather Advisory from 5 AM Wednesday to 11 AM MST
Thursday for UTZ517.
WY...None.
&&
Cheng
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Dec 31, 10:08 PM MST, 6 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
1008 PM MST Tue Dec 31 2019
UTZ001>016-019>021-517-518-WYZ021-011400-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
1008 PM MST Tue Dec 31 2019
This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.
.DAY ONE...Tonight
Snow will begin across far northern Utah tonight as the next
winter storm approaches the area.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A storm system on New Years Day will have the potential to
produce significant snowfall across much of the area through
Thursday. This will impact major travel corridors including I-15
from the Wasatch Front southward through the Cedar City area,
I-80 from Grantsville east through southwest Wyoming, I-84, and
I-70 through central Utah.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity
For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx
Heavy Snow, Wasatch Mountains I-80 North
- When
- January 1, 5:00 AM MST to January 2, 12:00 AM MST
- Where
- Wasatch Mountains I-80 North forecast zone
- Reported by
- SNOTEL
The Ben Lomond Peak SNOTEL received 2.2 inches of liquid equivalent precipitation, or approximately 22 inches of snow, and the Tony Grove Lake SNOTEL received 1.9 inches of liquid equivalent precipitation, or approximately 19 inches of snow.
Heavy Snow, Wasatch Mountains South of I-80
- When
- January 1, 5:00 AM MST to January 2, 10:11 AM MST
- Where
- Wasatch Mountains South of I-80 forecast zone
- Reported by
- Trained Spotter
Snowfall totals included 20 inches at Alta Guard, 19 inches at Alta Ski Area, and 18 inches at Brighton Resort.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Montana, January 1, 20202 deaths · 1 event
- Debris Flows in Idaho, January 1, 2020$2.0 million · 2 events
- Flood in Alaska, January 1 to 16, 2020$200,000 · 1 event
- Flood in Wisconsin, January 1 to 2, 2020$96,000 · 1 event
- Drought in Texas, January 1 to 31, 202020 events
- Winter Storm and High Wind in Wyoming, January 1 to 2, 2020$15,000 · 66 kt wind · 7 events
- Blizzard and High Wind in Wyoming, January 1, 202071 kt wind · 12 events
- High Surf in Hawaii, January 1 to 2, 202012 events
- Drought in New Mexico, January 1 to 31, 202011 events
- Drought in Texas, January 1 to 31, 202010 events
- Winter Storm and Heavy Snow in Colorado, January 1 to 3, 202010 events
- Winter Storm and Heavy Snow in Idaho, January 1, 20207 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 869262, 869266.